FDA Approves First Ibuprofen-Acetaminophen Combination Product

FDA, Medicare Set-Aside Blog, Rx/Pharmacy on May 5, 2020
Posted by Leah King, PharmD, JD, Independent Pharmacy Consultant

The FDA has approved the first ibuprofen-acetaminophen combination product, which will be available as an over-the-counter product and marketed under the name of Advil Dual Action. The use of Advil Dual Action is approved for the temporary relief of minor aches and pains due to headache, toothache, backache, menstrual cramps, muscular aches and minor pain of arthritis in adults and children 12 years of age and older. Each tablet contains 125mg of ibuprofen and 250mg of acetaminophen, and the product’s labeling will provide that adults and children 12 years of age and older take two tablets every 8 hours while symptoms persist. Parents of children under 12 years of age are advised to consult a physician prior to use.

The American Dental Association has celebrated the drug’s approval, as it follows many years of lobbying efforts by the group to develop an ibuprofen-acetaminophen combination product. In April of 2018, several dental researchers published the results of a study which demonstrated that nonsteroidal medications such as ibuprofen, alone or in combination with acetaminophen, offered the greatest benefit-risk profile to manage acute pain in patients following dental procedures.[1] Traditionally, dental patients have utilized a combination of acetaminophen and ibuprofen following dental procedures, as an alternative to opioid therapy. The approval of Advil Dual Action will help to simplify the post-procedure medication regimen for these patients by combining two ingredients into one tablet formulation. This allows patients to take two Advil Dual Action tablets three times daily as an alternative to more complicated regimens involving separate ibuprofen and acetaminophen products. 

The clinical trials which led to the approval of Advil Dual Action demonstrated that a fixed-dose combination of ibuprofen and acetaminophen produces a greater level of pain relief as compared to use of the individual components. GlaxoSmithKline, the manufacturer of Advil Dual Action, plans to make the product available nationwide later this year. Pricing information is not available at this time. As an over-the-counter product, Advil Dual Action will not be covered by Medicare. Nonetheless, Advil Dual Action may impact MSAs by potentially decreasing the utilization of opioids in patients with mild pain. As additional information is made available about this innovative new combination therapy, we’ll continue to post updates here.


[1] https://jada.ada.org/article/S0002-8177(18)30117-X/fulltext